Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Obstetrics
Question: Nitrofurantoin and conception
|RoxRen - Thu Feb 03, 2005 8:55 am||
I am currently trying to conceive. I am day 12 of my cycle ( normal 29 day cycles), and 3 days into a 7 day prescription for Nitrofurantoin to treat a bladder infection. I have read that this drug is sometimes related to male infertility and can affect sperm quality. Will this drug affect my vaginal secretions in such a way that sperm quality can degrade? Is it advisable to conceive while on this drug? Thanks.
|Dr. Anthony Solomon - Sun Feb 06, 2005 7:16 pm||
The British National Formulary does not mention any side-effects of Nitrofurantoin associated with male infertilty or sperm quality. Rather, it advises that the drug should not be prescribed in pregnancy at term , impaired renal function , G6PD deficiency, and porphyria.
It is advisable not to conceive while on this drug because of unpleasant side-effects, notably loss of appetite, nausea, vomiting, diarrhoea, and hypersensitivity reactions.
Dr Anthony Solomon
MB BS DTM&H DIP.VEN FRSM
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.